South Carolina, 2016

Damaging Winds in South Carolina, July 15, 2016

July 15, 2016 · NWS ILM · 5 events in 1 county or zone

Strong instability initiated widespread thunderstorms along the Piedmont Trough, resulting in numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong instability initiated widespread thunderstorms along the Piedmont Trough, resulting in numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 14, 6:40 PM EST, 19 hours earlier.

Area forecast discussion, Jul 14, 6:40 PM EST, 19 hours before
Area Forecast Discussion
National Weather Service Wilmington NC
740 PM EDT THU JUL 14 2016

.SYNOPSIS...
A ridge of high pressure along the coast will break down over the
next two days, allowing a cold front to move south from the Great
Lakes and stall across Virginia this weekend. This will create
slightly cooler temperatures and good thunderstorm chances. Drier
conditions will return early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 530 PM Thursday...Have cancelled the heat advisory for all
counties as all obs now show that we are well below criteria. Have
also updated pops to show no further precip this evening for
virtually all the forecast area as sea breeze related convection
has all but ended. A few showers are still lingering in
Williamsburg County, but these should fade shortly. Relevant
portion of previous discussion from earlier this afternoon
follows:

The Bermuda High, despite having weakened over the past 24 hours,
still extends a surface ridge axis westward across Florida and
continues to feed hot and humid air across the Carolinas. The more
abrupt change has occurred aloft where yesterday's 500 mb ridge is
now located much farther offshore. Southwesterly mid and upper
level flow is increasing over the Carolinas, and the increase in
thunderstorm coverage compared to yesterday is probably directly
related to the breakdown of this ridge aloft.

500 mb heights should continue to fall overnight as the trough
extending from the Great Lakes down the Mississippi Valley
develops. Any convective development overnight will likely occur
offshore where surface-based parcels will be most buoyant. Winds
just 1000 feet off the surface should remain around 25 knots
overnight which is typically enough to keep a strong nocturnal
inversion from developing. Forecast lows range from around 80 on
the coast to 75-77 inland.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...A series of weak upper level disturbances
will move through the broad trough over the eastern United States
Friday and Saturday. Given the deeply humid and unstable airmass
still in place, the result should be good coverage of showers and
thunderstorms both days. Our forecast is for a 40-50 percent
chance on Friday, and 50-70 percent on Saturday. Storm-total
precipitation will vary widely, but 1.0 to 1.5 inches is our
forecast areal average Friday through Saturday.

The additional cloud cover and precipitation should hold highs
down several degrees from what we've experienced over the past
week: mainly mid 90s on Thursday and lower 90s on Friday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 200 PM Thursday...Typical summertime weather for the first
half of the extended as Bermuda ridging sits offshore. Temperatures
will be near seasonable values for highs as broad troughing limits
thickness values, but well above normal for mins thanks to
persistent warm SW flow at night. The warmest day is likely to be
Monday when the trough retreats and mid-level ridging expands from
the west, but still temps will be only slightly above climo norms.
Sun-Tue will also feature scattered aftn convection as a front
dissipates to the north, with Sunday expected to be the most active
day of the three. Late Tue into Wed, a strong vorticity lobe digs
into the area driving a strong trough into the northeast. At the
surface, a cold front will cross into the Carolinas and then stall
into Thursday. This will create slightly cooler temperatures but
with better chances for convection, and Wednesday into Thursday may
be quite active as strong upper forcing interacts with a very humid
and unstable airmass south of the front. Will carry mid-CHC pop for
the end of the time period, with the limiting factor being that it
is D6/D7.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 00Z...Thunderstorms early this evening are well S of KFLO with
other isolated light showers between KFLO and the coast. All
convection will dissipate later this evening, with winds remaining
light SW overnight. This and 25kt boundary layer winds should
provide sufficient mixing to prevent fog formation overnight. Some
models are suggesting the possibility of showers developing along
the immediate coast overnight. Confidence is low however.

After sunrise there will will be a slight veering of winds to the
WSW, but SSW winds will develop by late morning/early afternoon.
Thunderstorms are again possible along the coast by mid-late
morning. this activity should develop further inland away
from the coast as the afternoon progresses.

EXTENDED OUTLOOK...VFR in isolated Aftn/Eve tstms with some
periods of MVFR/IFR in stronger thunderstorms mainly Saturday and
Sunday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 530 PM Thursday...Thunderstorms over the waters have faded
for the evening and have updated the forecast to reflect a dry
overnight period. Forecast otherwise remains the same. Relevant
portion of forecast from earlier this afternoon follows:

The Bermuda High has weakened but still extends a ridge axis
westward across Florida. With a Piedmont Trough in place across
the interior Carolinas the pressure gradient will support
southwest winds of 15 to occasionally 20 knots overnight, driving
an increase in sea heights to 3-4 feet. While the weather should
remain dry this evening and overnight, thunderstorms could
redevelop late tonight as inland wind directions turn a little
more westerly, increasing convergence across the coastal waters.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...The Bermuda High will weaken further as a
trough of low pressure dangles southward from Canada into the
eastern United States. While the surface cold front is not
expected to make it this far south, the coverage of thunderstorms
should increase substantially Friday into Saturday as temperatures
aloft cool and a series of upper level disturbances move overhead.
Surface winds will remain southwesterly near 15 knots, with 3 to
occasionally 4 foot seas expected.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 PM Thursday...Bermuda ridging remains the dominant
feature through early next week, although in a somewhat weakened
state. This persists SW winds over the waters, but with a weak
gradient in place, speeds will be just around 10 kts, up to 15 kts
at times. A cold front will approach Tuesday night. This will
pinch the gradient and cause winds to begin to climb late in the
period, becoming widespread 15 kts while maintaining a SW
direction. Seas will be formed primarily this period by a 2ft/9sec
SE swell, although a residual SW 5 sec wave will remain on Sunday,
and wave heights are forecast to be 2-3 ft, with more 3 fters
expected on Sunday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...TRA
SHORT TERM...TRA
LONG TERM...JDW
AVIATION...MRR
MARINE...TRA/JDW
Hazardous weather outlook, Jul 14, 4:16 PM EST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
516 PM EDT THU JUL 14 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-152130-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
516 PM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-152130-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
516 PM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
July 15, 1:40 PM EST to 1:41 PM EST
Where
Darlington County, 1.52 mi N of Oats
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.272, -80.083

A tree was reported down on Indian Branch Road near the intersection with Oates Highway. The time was estimated based on radar data.

Thunderstorm Wind, Darlington

When
July 15, 1:56 PM EST to 1:57 PM EST
Where
Darlington County, 2.16 mi E of College Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.401, -79.982

A tree was reported down on N Center Road. The time was estimated based on radar data.

Thunderstorm Wind, Darlington

When
July 15, 2:01 PM EST to 2:02 PM EST
Where
Darlington County, 1.02 mi W of Dovesville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.400, -79.898

A tree was reported down on N Governor Williams Highway. The time was estimated based on radar data.

Thunderstorm Wind, Darlington

When
July 15, 2:01 PM EST to 2:02 PM EST
Where
Darlington County, 1.07 mi WNW of Dovesville to 1.05 mi WNW of Dovesville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.407, -79.897

Three trees were reported down on Flatnose Road. The time was estimated based on radar data.

Thunderstorm Wind, Darlington

When
July 15, 2:01 PM EST to 2:02 PM EST
Where
Darlington County, 0.54 mi W of Dovesville to 0.49 mi W of Dovesville
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.399, -79.889

Six trees were reported down on Mont Clare Road. The time was estimated by radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 649749, 649748, 649747, 649750, 649751.